- Practice Areas
- Practice Areas
- Dangerous Drugs
- Defective Medical Devices
- Attorney Referrals
Home / Dangerous Drugs / Fosamax
Fosamax, a popular drug in the bisphosphonate class of medications, is prescribed for the treatment of osteoporosis. The drug is purported to strengthen bones in women over 40, however strong evidence has shown long-term use of Fosamax or its generic equivalent has the opposite effect. Some women who have taken the drug for five years or more have experienced atypical femur fractures during normal everyday activities without apparent cause.
The femur bone is one of the largest and strongest bones in the body, known to withstand most any jolt. Common causes of femur fractures are falls, car accidents, or severe osteoporosis. A patient faithfully following doctor’s orders and taking Fosamax is completely unaware of the side effects that may occur. The thighbones eventually become brittle and fracture easily. Unfortunately, the popularity of the drug increased to such a degree doctors that began prescribing it to women who had not experienced any signs of osteoporosis but were simply at risk.
In 2008, the FDA pressured Merck, the company that manufactures Fosamax, concerning the constant reports of femur fractures. Over a year later, Merck politely responded by adding femur fractures to the list of possible side effects of the drug. Nevertheless, these important concerns were never fully disclosed to the public or to doctors who continued prescribing the drug to combat the effects of osteoporosis.
Studies published in the Journal of Orthopedic Trauma and the Journal of Bone and Mineral Research both link Fosamax and all bisphosphonate drugs to a rare type of spontaneous fracture in the femur. These observational studies looked at patients who experienced “low-energy” femur fractures, which occur when someone falls from a standing height or less. The results were similar: patients who were taking Fosamax on average for four years or more and those not taking Fosamax had similar numbers of atypical subtrochanteric femur fractures mirroring classical osteoporotic hip fractures.
In 2010, the FDA could no longer dismiss published reports about the risks of Fosamax. They began working closely with experts from the American Society of Bone and Mineral Research Subtrochanteric Femoral Fracture Task Force to gather additional information that promised to provide insight into the grave risks associated with the drug. As a result, updated FDA recommendations are now available for healthcare professionals, as well as patients, about the possible risks and side effects of oral bisphosphonates.
In conclusion, legal experts agree that as more patients become knowledgeable about Fosamax and spontaneous femur fractures caused by long-term use of the medication, Fosamax fracture lawsuits are likely to increase exponentially.
If you or a loved one has taken Fosamax and are worried about possible side effects, contact Alexander Shunnarah Personal Injury Attorneys today at 1-800-229-7989 for a free consulation.